Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 89, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2016, 6:54 PM MDT for Corson County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2016, 6:54 PM MDT (00:54 UTC)
- Expired
- Jul 9, 2016, 7:22 PM MDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 130 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:00 PM MDT | TSTM WND GST 60 | Keldron, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3085 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 20.1
The text
As transmitted.
259
WUUS53 KABR 100054
SVRABR
SDC031-100145-
/O.NEW.KABR.SV.W.0089.160710T0054Z-160710T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM MDT SAT JUL 9 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 745 PM MDT
* AT 654 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THUNDER HAWK...
OR 12 MILES EAST OF LEMMON...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
KELDRON AROUND 725 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 10200 4594 10177 4590 10169 4581 10156
4566 10180 4585 10200
TIME...MOT...LOC 0054Z 216DEG 7KT 4591 10190
HAIL...1.00IN
WIND...60MPH
$$
WISE2 follow-up statements
387
WWUS53 KABR 100103
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
703 PM MDT SAT JUL 9 2016
SDC031-100145-
/O.CON.KABR.SV.W.0089.000000T0000Z-160710T0145Z/
CORSON SD-
703 PM MDT SAT JUL 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHWESTERN CORSON COUNTY...
AT 703 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KELDRON...OR 13
MILES EAST OF LEMMON...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
KELDRON AROUND 725 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 10200 4594 10177 4590 10169 4585 10162
4575 10185 4584 10196
TIME...MOT...LOC 0103Z 216DEG 7KT 4592 10189
HAIL...1.00IN
WIND...60MPH
$$
WISE558
WWUS53 KABR 100122
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
722 PM MDT SAT JUL 9 2016
SDC031-100131-
/O.CAN.KABR.SV.W.0089.000000T0000Z-160710T0145Z/
CORSON SD-
722 PM MDT SAT JUL 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CORSON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4594 10200 4594 10177 4590 10169 4585 10162
4575 10185 4584 10196
TIME...MOT...LOC 0118Z 216DEG 7KT 4595 10186
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 5:36 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 9, 5:36 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
636 PM CDT SAT JUL 9 2016
.UPDATE...
Issued at 629 PM CDT SAT JUL 9 2016
No major changes planned for the current forecast. Storms have
developed across western South Dakota this evening and are
progressing eastward. Storms may be strong to severe as they move
into north central South Dakota by 3z. Main threats will be gusty
winds and large hail.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT SAT JUL 9 2016
Remain stuck between exiting high pressure across WI and nearing low
pressure over MT/WY and the far western Dakotas. Downslope winds
possible tonight and again tomorrow night off the Sisseton Hills.
Could be a quick drop in temps early, before increasing late tonight
as the 40KT 900MB jet develops. Doesn't look much different for
Sunday night-Monday morning as a 50KT 900MB jet Sunday develops.
Made some minor adjustments to the the sfc temps after 08Z tonight,
but more may be needed.
Elevated morning convection will be possible Sunday, but it looks
like 16-17C 700MB air will keep us pretty capped during the
afternoon hours once again. Fcst models are coming in more
consistent with the idea of the current convection off the Black
Hills increasing in coverage over central SD 00-02Z Sunday, and
sliding across the ND/SD border into the central portions of our
forecast area by 06Z, before exiting into the eastern Dakotas and
west central MN. This area will be associated with the waa and the
nocturnal jet. Hail will be the primary threat with these elevated
storms Sunday morning as we remain in the SPC slight risk area.
Sunday night could be downright hot, with lows in the mid 70s across
all by the west river. This will be as southerly winds remain 15-
20kts. As we Move into Monday afternoon, another chance of
convection will develop over mainly eastern SD and west central MN.
Kept it to after 18Z as the sfc low shifts across the western half
of the state.
.LONG TERM...(Tuesday through Saturday)
Issued at 333 PM CDT SAT JUL 9 2016
Good agreement exists between GFS/ECMWF deterministic guidance
through the long term period. The upper flow will be mainly zonal -
west/northwesterly - with only one real discernible wave. Thus, the
extended appears mainly dry with just a low chance for precipitation
late Thursday into Friday, which is mainly due to brief window of
warm advection followed by the passage of a weak cold front. The
moisture return during that timeframe is fairly minimal with 850mb
dewpoints only getting to around +12C, so dewpoints may struggle to
exceed 60F. At least the cap will not be that strong, with 700mb
temperatures of +6 to +9C.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 629 PM CDT SAT JUL 9 2016
VFR conditions are expected through the period. With storms
beginning to push into north central SD will add a VCTS mention
to KMBG this evening around 3z. Storms will continue to move east
overnight, but impacts at KABR are uncertain at this time. Gusty
winds and hail will be possible in and near storms. Southeast
winds 15 to 30 kts will diminish slightly this evening before
increasing again Sunday morning.
&&
.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
Sunday for SDZ003>007-009>011-015>020-022-023-033>037-045-048-
051.
MN...NONE.
&&
UPDATE...Wise
SHORT TERM...KF
LONG TERM...Connelly
AVIATION...WiseHazardous weather outlook, Jul 9, 2:42 PM MDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 342 PM CDT SAT JUL 9 2016 SDZ003>007-009>011-015>020-022-023-033>037-045-048-051-101200- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY- DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY- SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 342 PM CDT SAT JUL 9 2016 /242 PM MDT SAT JUL 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER NORTHERN PORTIONS OF SOUTH DAKOTA. A FEW STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. HEAT INDICES WILL REMAIN AROUND 100 DEGREES LATE THIS AFTERNOON OVER CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES WILL RISE TO 100 TO 105 DEGREES ON SUNDAY. IF SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. SEE THE LATEST FORECAST AND WEATHER MESSAGE FOR FURTHER DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY OVER EASTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ008-021-101200- TRAVERSE-BIG STONE-ROBERTS-GRANT- 342 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES WILL RISE TO 95 TO 100 DEGREES ON SUNDAY. IF SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 9, 6:45 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM MDT SAT JUL 9 2016
SDZ003-100145-
CORSON SD-
645 PM MDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
745 PM MDT...
AT 645 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF KELDRON...OR 15 MILES SOUTHEAST OF LEMMON...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...WATAUGA...KELDRON AND THUNDER HAWK.
LAT...LON 4594 10200 4594 10154 4588 10146 4568 10184
4581 10200
TIME...MOT...LOC 0045Z 227DEG 19KT 4583 10187
WISEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:45 PM MDT | Special Weather Statement | ABR | Corson | 60 min |
| Jul 9, 7:47 PM MDT | Special Weather Statement | ABR | Corson, Dewey | 43 min |
| Jul 9, 8:15 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 60 min |
| Jul 9, 9:03 PM MDT | Special Weather Statement | ABR | Stanley | 42 min |
| Jul 9, 9:16 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 59 min |
| Jul 9, 9:18 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 42 min |
| Jul 9, 10:02 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Faulk, Hand, Hughes, Hyde, Potter and 2 more | 58 min |
| Jul 9, 10:10 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 50 min |
| Jul 9, 10:56 PM MDT | Special Weather Statement | ABR | Brown | 64 min |
| Jul 9, 11:03 PM MDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 22 min |
| Jul 9, 11:51 PM MDT | Special Weather Statement | ABR | Spink | 39 min |
| Jul 10, 12:04 AM MDT | Special Weather Statement | ABR | Beadle | 56 min |
| Jul 10, 12:24 AM MDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 51 min |
| Jul 10, 12:58 AM MDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 32 min |
| Jul 10, 1:14 AM MDT | Special Weather Statement | ABR | Grant, Roberts | 31 min |
| Jul 10, 1:37 AM MDT | Special Weather Statement | ABR | Deuel, Hamlin | 38 min |
| Jul 10, 3:40 AM MDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 15 min |
| Jul 10, 3:55 AM MDT | Red Flag Warning | ABR | 10 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.